Sleep-disordered breathing and effects on ocular health

University of Waterloo, School of Optometry, Waterloo, Ont., Canada.
Canadian Journal of Ophthalmology (Impact Factor: 1.33). 05/2007; 42(2):238-43. DOI: 10.1139/I07-029
Source: PubMed


Sleep-disordered breathing may make the eye vulnerable due to the direct effect of hypoxia or it can involve pathways that lead to impaired autoregulation of optic nerve perfusion. In this review, we discuss our present understanding of the interactions that occur between sleep-disordered breathing and the eye, with particular attention to discussing possible links with glaucoma, nonarteritic anterior ischemic optic neuropathy, visual field defects, papilledema, and floppy eyelid syndrome. The importance of understanding these relationships is the positive benefits to ocular health that can derive when sleep-disordered breathing is diagnosed and treated.

Download full-text


Available from: Colin M Shapiro, Jul 30, 2015
1 Follower
19 Reads
  • Source
    • "The pathophysiologic mechanism of NAION in OSAS patients is still unclear. However, direct damage of the optic nerve due to OSAS-induced hypoxia, altered vascular autoregulation and vascular compression may contribute to the development of this condition [14, 15, 17, 18]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Purpose To describe a case of bilateral and simultaneous central retinal vein occlusion (RVO) in a young patient diagnosed with obstructive sleep apnea syndrome (OSAS). Case Report A 38-year-old man with morbid obesity and daytime sleepiness presented with a history of bilateral vision loss. His visual acuity (VA) was hand movements, and fundus examination (FE) revealed bilateral central RVO. General medical examination revealed untreated hypertension and type II respiratory failure. Laboratory tests for thrombophilia showed increased hematocrit (59%) and high levels of fibrinogen and C-reactive protein. Other causes of congenital and acquired hypercoagulability were ruled out. Pathologic polysomnography led to the diagnosis of OSAS. The patient was treated with antihypertensive drugs and continuous positive air pressure. In addition, he received intravitreal ranibizumab. At 10 months after presentation, his VA was no light perception in the right eye and hand movements in the left eye. FE revealed bilateral retinal and optic nerve atrophy, and the occurrence of a nonarteritic anterior ischemic neuropathy in the right eye was considered.
    Case Reports in Ophthalmology 05/2014; 5(2):150-6. DOI:10.1159/000363132
  • Source
    • "OSAS-related hypoxia, hypercapnia, and decreased oxygen saturation have been shown to increase the risk of systemic blood and pulmonary hypertension, arrhythmia, myocardial infarction, congestive heart failure and stroke [5] [6] [7] [8] [9]. There have been reports that OSAS is also associated with ophthalmic disorders, including glaucoma (and normal tension glaucoma ), visual field changes, optic disk swelling, non-arteritic anterior ischemic optic neuropathy, central serous choroidoretinopathy , and retinal vein occlusions [10] [11] [12] [13] [14] [15] [16] [17]. Previous studies of glaucoma and OSAS use various study designs, patient populations, methods, and AHI cut-offs in their analyses. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Objective: To investigate the prevalence of glaucoma, visual field abnormalities, as well as changes in retinal nerve fiber layer in patients with obstructive sleep apnea syndrome (OSAS). Methods: In this cross-sectional study, 51 patients with OSAS were included. Based on apnea hypopnea index (AHI), there were 26, 6 and 19 cases of severe (AHI⩾30), moderate (15⩽AHI<30), and mild (5⩽AHI<15) OSAS, respectively. The control group was matched for age, sex and body mass index. Prevalence of glaucoma and ocular hypertension as well as the following values were assessed and compared between two groups: best-corrected visual acuity, intraocular pressure, central corneal thickness (CCT), cup:disk ratio, mean deviation (MD), pattern standard deviation, and retinal nerve fiber layer (RNFL) parameters using glaucoma diagnosis measurement (GDx). Results: Seven eyes (6.7%) had intraocular pressure (IOP)>21mmHg; of these, four eyes (3.9%) had glaucoma. No significant difference was detected in CCT between the two groups. IOP was significantly higher in the OSAS group before (p<0.001) and after (p<0.001) correcting for CCT. There was a significant difference between groups in MD and most GDx parameters including DISK (temporal-superior-nasal-inferior-temporal) average (p=0.002), superior average (p=0.05) and nerve fiber indicator (NFI) (p=0.03), where those in the patient group showed lower values. There was a significant positive correlation between AHI and both IOP and NFI. Conclusions: OSAS patients had a higher prevalence of glaucoma and ocular hypertension. OSAS patients also had higher IOP, worse visual field indices, and lower RNFL parameters compared with the control group.
    Sleep Medicine 09/2012; 14(1). DOI:10.1016/j.sleep.2012.07.004 · 3.15 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Phosphodiesterase type 5 (PDE-5) inhibitors (sildenafil, vardenafil and tadalafil) have been in widespread use for the safe and effective treatment of erectile dysfunction (ED) for nearly a decade. During that time, a relatively small number of patients have experienced adverse visual events, including nonarteritic anterior ischaemic optic neuropathy (NAION). In this article, post-marketing reports of adverse visual events along with other relevant literature on ocular safety related to PDE-5 inhibitor use are reviewed. Although a relatively small number of cases have been reported with a possible temporal association with PDE-5 inhibitor use, it has not been possible to conclude whether these events are coincidental or whether they are associated with effects of PDE-5 inhibitors on ocular circulation or on other structures of the eye. A careful review of pooled data from clinical trials for all three PDE-5 inhibitors, which contain well documented information about the dose and duration of exposure to the drug for a large number of patients, yields no evidence for an increased risk of NAION or other adverse ocular events associated with PDE-5 inhibitor use. However, the inherent limitations in interpreting results from clinical trials and potentially incomplete information from post-marketing surveillance preclude a definitive declaration that ocular safety will not be a concern for some patients with ED and co-morbid disease states. Despite the absence of a proven link between PDE-5 use and serious ocular disorders, physicians should continue to advise patients to stop use of a PDE-5 inhibitor and seek immediate medical attention in the event of a sudden loss of vision as a safety measure.
    Drug Safety 02/2009; 32(1):1-18. DOI:10.2165/00002018-200932010-00001 · 2.82 Impact Factor
Show more